Alert archive / Maine / Winter Storm Warnings in 2008

Winter Storm Warning 11, NWS Caribou, ME

December 9, 2008Aroostook County, Piscataquis County, Somerset County, Maine

NWS Caribou, ME issued this winter storm warning at Dec 9, 2008, 3:31 AM EST for Aroostook County, Piscataquis County, Somerset County, Maine. It took effect at Dec 9, 2008, 2:00 PM EST. It was in force for 25 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 9, 2008, 3:31 AM EST (08:31 UTC)
In effect from
Dec 9, 2008, 2:00 PM EST
Expired
Dec 10, 2008, 2:53 PM EST
In force
25 hr
Issued by
NWS Caribou, ME

Counties Aroostook County, ME, Piscataquis County, ME, Somerset County, ME

The radar

The Caribou radar (KCBW), 114 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 8.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2008-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2008-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this winter storm warning went out at Dec 9, 3:15 AM EST, 16 minutes earlier.

Area forecast discussion, Dec 9, 3:15 AM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
315 AM EST TUE DEC 9 2008

.SYNOPSIS...
HIGH PRESSURE WILL MOVE OFF TO THE EAST TODAY AS AN APPROACHING
WARM FRONT SPREADS SNOW ACROSS THE AREA. LOW PRESSURE TRACKING
TO OUR WEST WILL LIFT THE WARM FRONT NORTHWARD ACROSS THE REGION
TONIGHT. A COLD FRONT WILL FOLLOW ON WEDNESDAY THEN HIGH PRESSURE
WILL BUILD IN ON THURSDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
THE COMBINATION OF HIGH PRESSURE MOVING TO OUR SOUTHEAST AND LOW
PRESSURE LIFTING TOWARD THE GREAT LAKES WILL PULL A WARM FRONT
INTO THE AREA TODAY. PRECIPITATION WILL SPREAD ACROSS THE REGION
IN THE FORM OF SNOW AROUND MIDDAY TODAY. SNOW WILL CHANGE TO
RAIN ALONG THE COAST LATE TODAY. LOW PRESSURE LIFTING TO OUR WEST
TONIGHT WILL CONTINUE TO PULL WARMER AIR NORTHWARD CHANGING SNOW
TO RAIN FROM SOUTH TO NORTH ACROSS THE AREA. AN INCH OR TWO OF
SNOW IS LIKELY ACROSS DOWNEAST BEFORE THE CHANGE OVER TODAY WITH
SEVERAL INCHES LIKELY OVER THE NORTH. JUST OVER 7 INCHES OF SNOW
ARE LIKELY IN THE FAR NORTHWEST WHERE PRECIPITATION WILL REMAIN
SNOW THE LONGEST. A WINTER STORM WARNING WILL BE ISSUED OR THE FAR
NORTH WITH ADVISORIES ELSEWHERE ACROSS THE NORTH AND ACROSS
CENTRAL AREAS. THICKNESS PROFILES SHOW QUICK WARMING IN THE LOW
LEVELS WITH MINIMAL AMOUNTS OF SLEET OR FREEZING RAIN. HOWEVER...
WITH THE EXTREME COLD AT THE ONSET...IT IS LIKELY THAT RAIN WILL
FREEZE ON THE VERY CHILLED SURFACES AT THE TIME OF CHANGE-OVER IN
MANY PLACES AND SO ADVISORIES WILL ALSO BE ISSUED FOR THE CENTRAL
ZONES. LATER TONIGHT A VERY STRONG GRADIENT BETWEEN THE LOW TO
OUR NORTHWEST AND THE HIGH TO OUR SOUTHEAST WILL BRING STRONG
WINDS ONTO DOWNEAST AREAS WITH THE HIGHEST WINDS AREA EXPECTED
ALONG THE COAST WHERE A HIGH WIND WARNING WILL BE ISSUED.
&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
SFC LOW PRES FCST TO BE CNTRD JUST S TO SW OF YQB AT 12Z WED W/
SFC WRM FRONT ENEWRD ACROSS NRN ME W/ A TRAILING COLD FRONT SSWWRD
ACROSS NERN NYS AND DOWN THE APPALACHIANS... THIS SFC LOW XPCTD TO
TRCK RAPIDLY ENEWRD ACROSS THE GASPE ERLY WED AFTN AND INTO THE
MARITIMES BY WED EVE. THE SFC COLD FRONT WILL SLIP BCK ACROSS THE
AREA FROM NW TO SE - CROSSING WRN/NWRN AREAS LATER WED AM AND
PUSHING OFF THE SERN COAST BY WED EVE... CRITICAL THCKNS AND FCST
SFC TEMPS SUGGEST SNOW WED AM LIMITED TO FAR NWRN AREAS BUT LIKELY
TO SEE A CHANGEOVER TO MXD PRECIP THOSE AREAS AS WELL BEFORE THE
COLD AIR BEGINS FILTERING BCK IN LATER WED AM. ACROSS AREAS FURTHER
E AND S...MXD PRECIP ERLY LIKELY TO GIVE WAY TO SOME LGT RAIN AS
SFC TEMPS RISE ABV THE FREEZING MARK MOST AREAS AS MUCH OF OUR FA
MAKES IT INTO THE WARM SECTOR. WILL ALLOW WNTR WX ADV/WNTR STORM
WRNG TO EXPIRE AT 12Z... MAY SEE A BRIEF PERIOD OF POST-FRONTAL
PRECIP W/ RAIN CHANGING BCK TO SNOW AS THE COLDER AIR FILTERS BCK
IN BUT BEST LIFT WILL HAVE EXITED THE REGION W/ THE RAPIDLY
DEPARTING SFC LOW SO SIGNIFICANT PRECIP SHOULD BE CONFINED TO
AREAS AHEAD OF THE COLD FRONT WED AM THRU THE AFTN AND THIS SHOULD
BE MAINLY IN THE FORM OF RAIN.

GUSTY S TO SW WNDS XPCTD ALONG THE COAST AS 65+ KT 925 JET IN
ADVANCE OF THE COLD FRONT WORKS ACROSS OUR COASTAL ZNS... WILL
CONT WND ADV/HGH WND WRNGS FOR PORTIONS OF CENTRAL AND DOWNEAST ME
INTO WED AFTN...

COLD FRONT MOVES WELL OFFSHORE WED NGT W/ WEAK HGH PRES FCST TO
BUILD INTO THE AREA ON THU... MAINLY QUIET CONDS XPCTD THIS TIME FRAME.
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
COLD FRONT DISCUSSED IN THE SHORT TERM PERIOD STALLS JUST S AND E
OF NS W/ SFC LOW PRES FCST TO DVLP OVR THE SERN STATES ON THU AND
LIFT NEWRD... BIG DISCREPANCIES BTWN THE GFS AND LATEST ECMWF
CONCERNING THE TRCK AND TIMING OF THIS SYSTEM. GFS TAKES THIS LOW
FROM ERN NC FRI AM NEWRD TO BTWN CAPE COD AND WRN NS BY FRI EVE
THEN INTO SERN CANADA BY ERLY SAT AM. THIS TRCK GIVES OUR AREA A
GLANCING BLOW W/ SOME SNOW ERN AREAS AND RAIN/SNOW SE FRI AFTN
INTO FRI NGT. THE ECMWF IS MUCH FASTER AND FURTHER W...PUTTING
THIS LOW OVR CENTRAL MAINE BY 12Z FRI AND INTO SRN LABRADOR BY SAT
AM. THIS TRCK IS MUCH WARMER AND WETTER THAN THE GFS AND WOULD
BRING SOME MXD PRECIP N AND W W/ MAINLY RAIN ELSEWHERE... PREFER
THE GFS TRCK ATTM AND LOADED GMOS W/ MINOR ADJUSTMENTS MADE...
&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS THIS MORNING WILL DROP TO IFR THIS AFTERNOON AS SNOW
SPREADS ACROSS THE AREA. LIFR CONDITIONS IN SNOW...RAIN AND FOG
ARE EXPECTED TONIGHT.

WDSPRD IFR ON WED W/ CONDS IMPROVING FROM NW-SE LATER WED/WED
EVE... VFR CONDS XPCTD WED NGT THRU THU NGT THEN IFR PSBL W/ THE
NXT LOW PRES SYSTEM NOW XPCTD TO PASS E OF THE AREA FOR LATER FRI
INTO FRI NGT. MAINLY VFR XPCTD ON SAT...
&&

.MARINE...
A GALE WARNING IS IN EFFECT FOR INCREASING SOUTH WINDS TONIGHT.
SEAS WILL RAPIDLY BUILD IN RESPONSE TO THE WINDS LATE TONIGHT
THROUGH WEDNESDAY.

WILL CONT THE GLW THRU WED AFTN...
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 3 AM EST
     WEDNESDAY FOR MEZ002>004.
     WIND ADVISORY FROM 9 PM THIS EVENING TO 5 PM EST WEDNESDAY
     FOR MEZ011-031-032.
     WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 7 AM EST
     WEDNESDAY FOR MEZ001.
     HIGH WIND WARNING FROM 9 PM THIS EVENING TO 5 PM EST WEDNESDAY
     FOR MEZ015>017-029-030.
MARINE...GALE WARNING FROM 6 PM THIS EVENING TO 5 PM EST WEDNESDAY
     FOR ANZ050>052.

&&

NEAR TERM...BLOOMER
SHORT TERM...KHW
LONG TERM...KHW
AVIATION...BLOOMER
MARINE...BLOOMER/KHW
Hazardous weather outlook, Dec 9, 3:26 AM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
326 AM EST TUE DEC 9 2008

MEZ002>004-100830-
NORTHEAST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
326 AM EST TUE DEC 9 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ011-032-100830-
CENTRAL PENOBSCOT-NORTHERN WASHINGTON-
326 AM EST TUE DEC 9 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
3 AM EST WEDNESDAY...
...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 5 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ001-100830-
NORTHWEST AROOSTOOK-
326 AM EST TUE DEC 9 2008

...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 AM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ005-006-010-031-100830-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
SOUTHERN PISCATAQUIS-
326 AM EST TUE DEC 9 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
3 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND NORTHERN MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ016-017-029-030-100830-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-
326 AM EST TUE DEC 9 2008

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 5 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ015-100830-
SOUTHERN PENOBSCOT-
326 AM EST TUE DEC 9 2008

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 5 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-100830-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
326 AM EST TUE DEC 9 2008

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 5 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 10:22 PM ESTSmall Craft AdvisoryCAR5 hr
Dec 9, 3:23 AM ESTGale WarningCAR41 hr
Dec 9, 3:27 AM ESTHigh Wind WarningCARHancock, Penobscot, Washington36 hr
Dec 9, 3:27 AM ESTWind AdvisoryCARPenobscot, Washington36 hr
Dec 9, 3:31 AM ESTWinter Weather AdvisoryCARAroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington31 hr

Nearby

Winter Storm Warnings in Maine, 2008Every winter storm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.